Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 510, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 25, 2011, 2:03 PM EDT for 6 counties in Virginia. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2011, 2:03 PM EDT (18:03 UTC)
- Expired
- Aug 25, 2011, 3:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 2:15 PM EDT | TSTM WND DMG | 1 Nnw Eagle Rock, VA | TREES AND POWER LINES DOWNED ON RT 43. |
| Aug 25, 2:55 PM EDT | TSTM WND DMG | 2 Nne Lexington City, VA | THUNDERSTORM WINDS BLEW TREES DOWN AT THE VIRGINIA HORSE CENTER. |
| Aug 25, 2:55 PM EDT | TSTM WND DMG | 6 Nnw Buena Vista City, VA | THUNDERSTORM WINDS BLEW A CINDER BLOCK DUGOUT DOWN. ALSO SEVERAL TREES WERE BLOWN DOWN IN THE VICINITY OF THE BASEBALL FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
824
WUUS51 KRNK 251803
SVRRNK
VAC009-019-023-163-530-678-251900-
/O.NEW.KRNK.SV.W.0510.110825T1803Z-110825T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU AUG 25 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
WESTERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 300 PM EDT.
* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EAGLE ROCK...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
EAGLE ROCK...
ARCADIA...
SNOWDEN...
BIG ISLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3784 7930 3745 7931 3753 7993 3774 7988
3776 7986 3778 7972 3777 7967 3779 7966
TIME...MOT...LOC 1803Z 275DEG 28KT 3760 7982
$$
SK3 follow-up statements
672
WWUS51 KRNK 251829
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT THU AUG 25 2011
VAC009-019-023-163-530-678-251900-
/O.CON.KRNK.SV.W.0510.000000T0000Z-110825T1900Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-
BOTETOURT VA-BEDFORD VA-AMHERST VA-
229 PM EDT THU AUG 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... SOUTHERN
ROCKBRIDGE...NORTHEASTERN BOTETOURT...NORTHERN BEDFORD AND WESTERN
AMHERST COUNTIES...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF ARCADIA...OR NEAR EAGLE ROCK...MOVING
EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ARCADIA...
COLLIERSTOWN...
NATURAL BRIDGE...
GLASGOW...
SNOWDEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3745 7931 3755 7974 3771 7978 3776 7972
3777 7967 3779 7966 3779 7965 3784 7930
TIME...MOT...LOC 1829Z 265DEG 26KT 3764 7968
$$
SK764
WWUS51 KRNK 251848
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT THU AUG 25 2011
VAC019-023-251858-
/O.CAN.KRNK.SV.W.0510.000000T0000Z-110825T1900Z/
BOTETOURT VA-BEDFORD VA-
248 PM EDT THU AUG 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOTETOURT AND
NORTHERN BEDFORD COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3761 7931 3761 7944 3762 7944 3761 7945
3761 7961 3764 7964 3772 7966 3780 7961
3784 7930
TIME...MOT...LOC 1848Z 268DEG 22KT 3779 7942
$$
VAC009-163-530-678-251900-
/O.CON.KRNK.SV.W.0510.000000T0000Z-110825T1900Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
248 PM EDT THU AUG 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... SOUTHERN
ROCKBRIDGE AND WESTERN AMHERST COUNTIES...
AT 244 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR LEXINGTON CITY...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON CITY...
BUENA VISTA CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3761 7931 3761 7944 3762 7944 3761 7945
3761 7961 3764 7964 3772 7966 3780 7961
3784 7930
TIME...MOT...LOC 1848Z 268DEG 22KT 3779 7942
$$
SK996
WWUS51 KRNK 251858
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT THU AUG 25 2011
VAC009-163-530-678-251907-
/O.EXP.KRNK.SV.W.0510.000000T0000Z-110825T1900Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
258 PM EDT THU AUG 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF LEXINGTON... SOUTHERN ROCKBRIDGE AND WESTERN AMHERST COUNTIES
EXPIRES AT 300 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...BUT STILL REMAINS STRONG. THE WARNING WILL BE
ALLOWED TO EXPIRE...BUT PEOPLE ACROSS ROCKBRIDGE COUNTY CAN EXPECT
WINDS GUSTS TO 30 MPH...AND VERY HEAVY RAINFALL FROM THESE STORMS
THROUGH AT LEAST 3:30 PM EDT.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3761 7931 3761 7944 3762 7944 3761 7945
3761 7961 3764 7964 3772 7966 3780 7961
3784 7930
TIME...MOT...LOC 1857Z 268DEG 22KT 3779 7935
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:39 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 25, 10:39 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1039 AM EDT THU AUG 25 2011 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TODAY AND PASS ACROSS MUCH OF THE AREA OVERNIGHT INTO EARLY FRIDAY. THIS WILL RESULT IN BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TODAY THROUGH THIS EVENING. HURRICANE IRENE IS THEN EXPECTED TO MOVE ALONG THE NORTH CAROLINA COAST SATURDAY BRINGING BREEZY CONDITIONS ALONG WITH A FEW ADDITIONAL SHOWERS ACROSS PARTS OF THE REGION. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1015 AM EDT THURSDAY... CURRENT RADAR...SATELLITE AND SFC ANALYSIS SHOWS A SOLID LINE OF SHOWERS AND TSTMS CONTINUES AHEAD OF A COLD FRONT WHICH IS SLOWLY PUSHING SOUTHEASTWARD TOWARD THE REGION AHEAD OF A STRONG SHORT WAVE TROUGH. MEANWHILE...ACROSS THE FORECAST AREA...MOSTLY SUNNY SKIES WILL BRING STRONG HEATING. THE MODIFIED 12Z RNK SOUNDING INDICATES HIGHS AROUND 90 TODAY WITH FULL SUN. I HAVE RAISED MAX TEMPS TO BE CLOSER TO 90 FOR ALL BUT THE HIGH ELEVATIONS AND SE WV...SINCE I EXPECT NEARLY FULL SUN. MEANWHILE...STRONG MOISTURE ADVECTION CONTINUES INTO THE AREA AHEAD OF THE SFC FRONT...WITH PWATS PROGGED TO INCREASE TO BETWEEN 1.5 AND 2.0 INCHES BY EVENING. SHOULD HAVE MODERATE TO STRONG INSTABILITY BY LATE AFTERNOON...WITH SB CAPES OF AROUND 3000 J/KG POSSIBLE. SHOULD BE ENOUGH SHEAR TO PRODUCE MULTICELL LINE SEGMENTS WITH EMBEDDED STRONG STORMS. MAIN THREAT WILL BE DAMAGING WINDS...BUT WITH COOLING TEMPS ALOFT...LARGE HAIL IS ALSO POSSIBLE. INA ADDITION...WITH PWATS SO HIGH...THE STRONGER STORMS WILL HAVE VERY HEAVY DOWNPOURS...AND THE MEAN FLOW IS NEARLY PARALLEL TO THE SFC BOUNDARY...SO THERE MAY BE TRAINING TSTMS. FOR NOW...I HAVE AMENDED THE WX GRIDS TO HAVE SCT TSTMS WITH GUSTY WINDS AND HEAVY RAIN. WE ALREADY MENTION SCT STRONG TO SEVERE STORMS IN THE HWO. I CONSIDERED A FLASH FLOOD WATCH ACROSS NRN SECTIONS OF THE CWA...BUT AM NOT CONFIDENT ON ANY AREAS OF TRAINING AND FFG IS FAIRLY HIGH WITH DRY ANTECEDENT CONDITIONS. I SLOWED DOWN THE HIGHER POPS...BUT DID NOT TIME THEM COMPLETELY TO THE SFC FNT SINCE I EXPECT SCT STORMS TO DEVELOP IN THE CONVERGENCE ALONG THE BLUE RIDGE WELL AHEAD OF THE FRONT BY MID AFTERNOON. AS OF 240 AM EDT THURSDAY... COLD FRONT ACROSS THE OHIO VALLEY WILL CONTINUE TO DRIFT SE OVER THE NEXT 24 HOURS REACHING THE WESTERN SLOPES LATE TODAY BEFORE CROSSING THE BLUE RIDGE OVERNIGHT. DEGREE OF CONVECTIVE COVERAGE THE MAIN QUESTION TODAY GIVEN SUCH A STRONG 5H TROF FOR LATE AUGUST ALTHOUGH BEST UPPER SUPPORT WILL PASS JUST NORTH WHERE BETTER WIND FIELDS/UPPER DIFFLUENCE WILL EXIST. ALSO IFFY AS TO HOW MUCH CLDNS AND/OR SHOWERS WILL AFFECT THINGS OVER THE WEST THIS MORNING BEFORE THE CURRENT AXIS OF TSRA LIKELY FADES WITH MIXING BY MIDDAY. LATEST MODELS HAVE THE BEST THETA-E RIDGING AND LIFT ACROSS THE MOUNTAINS THRU THIS AFTERNOON WITH LOW LEVEL BACKING UNDERNEATH A DECENT 30 KT MID LEVEL WESTERLY JET. THIS COMBO WITH AT LEAST SOME HEATING SHOULD ALLOW DECENT COVERAGE TO TAKE SHAPE NW EARLY ON AND THEN OUT TO ALONG THE BLUE RIDGE THIS AFTERNOON AS THE VORT TAIL SLIDES BY TO THE NORTH. ALTHOUGH LAPSES ARE RATHER WEAK AND CAPE IN QUESTION...ENOUGH UPPER SUPPORT TO POSSIBLY PRODUCE AT LEAST ISOLATED SEVERE ESPCLY WHERE MORE HEATING TAKES SHAPE ACROSS THE NORTH. THEREFORE WILL CONTINUE LIKELY POPS FOR THE MOST PART NORTHERN THIRD AND DECENT CHANCES ELSW EXCEPT ONLY SLIGHT POPS SE WHERE WILL TAKE UNTIL LATE FOR THE PRE-FRONTAL RH TO REACH. GIVEN THE CLOSE PROXIMITY OF THE SLIGHT RISK AREA TO THE NE PER SWODY1...WILL INCLUDE MORE OF A MENTION IN THE HWO IN SPOTS FOR THIS AFTERNOON. MOS TEMPS LOOK GOOD OUT EAST WHERE MORE INSOLATION LIKELY WHILE STAYING ON THE COOL SIDE THE FARTHER WEST YOU GO PER EARLIER ARRIVAL OF CLOUDS AND POSSIBLE SHRA. UPPER S/W EXITS THIS EVENING LEAVING ONLY THE BOUNDARY AROUND FOR LOW LEVEL FOCUS INTO THE OVERNIGHT. THINK BEST COVERAGE WILL BE ALONG THE EXITING VORT TAIL OVER THE NE MAINLY DURING THE EVENING BEFORE LOSS OF HEATING CAUSES TSRA TO FADE INTO AREAS OF FOG ALONG WITH ONLY ISOLATED SHRA ALONG THE FRONT LATE. OTRW BECOMING PC OVERNIGHT WITH HIGH CHANCE POPS DWINDLING TO MAINLY SLIGHT CHANCES AFTER MIDNIGHT. LACK OF MUCH DRYING WITH THE FRONT WILL LEAD TO A WARM AND SOUPY OVERNIGHT WITH LOWS MAINLY IN THE MID TO UPPER 60S AND PERHAPS STAYING ABOVE 70 IN SPOTS THAT GO WITHOUT SEEING EARLIER SHOWERS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 250 AM EDT THURSDAY... IRENE WILL TRACK OFF THE SOUTHEAST COAST ON FRIDAY...THEN NEAR THE SC/NC COAST FRIDAY NIGHT. TROPICAL FLOW INTO THE AREA WILL BE EAST ON FRIDAY AND NORTHEAST FRIDAY NIGHT. RAIN CHANCES WILL BE HIGHEST ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. THERE IS ALSO A LOW CHANCE OF SHOWERS EAST OF THE BLUE RIDGE AS FIRST OUTER BANDS OF IRENE TRACK INLAND. IRENE WILL TRACK NEAR THE OUTER BANKS OF NORTH CAROLINA SATURDAY...THEN UP THE VIRGINIA COAST SATURDAY NIGHT. WINDS WILL GENERALLY BE FROM THE NORTH SATURDAY THEN NORTHWEST SATURDAY NIGHT. UPSLOPE RAIN ALONG THE BLUE RIDGE STILL POSSIBLE WHILE SUBSIDENCE LIMITS RAINFALL AMOUNTS. TROPICAL RAIN BANDS MORE LIKELY SATURDAY BUT THE HEAVIEST RAINFALL AMOUNTS WILL REMAIN EAST OF THE AREA. EVEN IF IRENE WOULD WOBBLE TO THE WEST AND TRACK SLIGHTLY INLAND...THE BULK OF THE HEAVY RAIN WILL BE CONFIDED TO THE COAST LINE. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL FRIDAY. EXPECTED COOLER BUT MUGGY CONDITIONS ON SATURDAY AS RAIN CHANCES INCREASE AS IRENE TRACKS ALONG THE VA/NC COAST. BREEZY CONDITIONS ALSO LIKELY SATURDAY AND SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 240 AM EDT THURSDAY... ON SUNDAY...WITH IRENE MOVG NORTHEASTWARD ALONG THE COAST AND PULLING AWAY FROM THE AREA...A NORTHERLY FLOW WILL BRING COOLER AIR INTO THE FORECAST AREA. OTHER THAN SOME UPSLOPE CLOUDS IN SE WV AND THE VA HIGHLANDS...LOOKS LIKE A MOSTLY SUNNY DAY WITH TEMPERATURES NEAR NORMAL- AROUND 80 WEST OF THE BLUE RIDGE AND MID 80S FOOTHILLS AND PIEDMONT. HIGH PRESSURE BUILDS IN QUICKLY SUNDAY NIGHT. AT THIS POINT...LOOKS LIKE AT LEAST THE MTNS WOULD DECOUPLE...WITH CLEAR SKIES AND DRY AIR IN PLACE...SETTING US UP FOR QUITE COOL OVERNIGHT LOWS. HAVE STAYED CLOSE TO HPC GUIDANCE...WHICH HAS SOME LOW IN THE UPPER 40S IN MTN VALLEYS. ON MONDAY...A PROGRESSIVE PATTERN...WITH STRONG SHORT WAVE ENERGY MOVG THRU THE GREAT LAKES/OHIO VALLEY REGION SHOULD HAVE THE SFC HIGH PRESSURE BUILDING ACROSS THE CENTRAL APPLNS AND DOWN THE EAST COAST. AT THIS POINT IT LOOKS LIKE LOW LEVEL WINDS INTO THE AREA WILL BE MORE NORTHEAST TO EAST THROUGH MONDAY NIGHT...AND MOISTURE RETURN WILL HOLD OFF UNTIL AT LEAST TUESDAY. MONDAY SHOULD CONTINUE TO BE MOSTLY SUNNY...WITH TEMPERATURES NEAR NORMAL FOR THE END OF AUGUST. MODEL DIFFERENCES COME INTO PLAY BY TUESDAY AND WEDNESDAY...WITH THE 00Z ECMWF A WET OUTLIER FOR THE FORECAST AREA...SHOWING A STRONG SHORT WAVE DIGGING INTO THE TN VALLEY AND LIFTING A FRONTAL BOUNDARY INTO THE FORECAST AREA. HOWEVER...EVEN THE LATEST GFS IS SHOWING BETTER MOISTURE TRANSPORT INTO THE REGION ON SERLY FLOW THAN IT/S EARLIER RUNS...SO I HAVE INCREASED POPS BOTH TUESDAY AND WEDNESDAY TO HAVE AT LEAST A SLIGHT CHC ALL AREAS...AND HAVE CHC POPS ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA. WITH THE PERSISTENT EAST TO SOUTHEAST FLOW INTO THE AREA TUESDAY AND WEDNESDAY...THERE IS A POTENTIAL FOR MORE CLOUD COVER AND COOLER DAYTIME HIGH TEMPS DESPITE RISING HEIGHTS...SO I HAVE KEPT HIGH TEMPS BOTH DAYS BELOW GUIDANCE AND CLOSE TO NORMAL. OVERNIGHT LOWS WILL BECOME MILDER EACH NIGHT FROM MONDAY NIGHT THRU WEDNESDAY NIGHT- LIKELY WELL UP INTO THE 60S BY WED NIGHT. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... AS OF 650 AM EDT THURSDAY... OVERALL VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST OF THE AREA THIS MORNING WITH ONLY BRIEF REDUCTIONS TO MVFR LEVELS IN FOG AT KLWB EARLY ON. OTRW CLOUD CANOPY ASSOCIATED WITH THE UPSTREAM BAND OF CONVECTION ALONG THE PREFRONTAL OUTFLOW TO THE NW SHOULD DROP SE TOWARD THE WESTERN SLOPE AREAS THIS MORNING. HOWEVER THINKING MOST SHRA WILL STAY NW OF KLWB UNTIL AROUND MIDDAY. THE COLD FRONT IS FORECAST TO APPROACH THE FORECAST AREA THIS AFTERNOON...WITH A BAND OF SHOWERS AND A FEW THUNDERSTORMS ALONG THE BOUNDARY. GROWING CONFIDENCE THAT MVFR CONDITIONS WILL BE FOUND UNDER THE SCATTERED SHOWERS AND STORMS...ESPECIALLY IN THE MOUNTAINS...SO KEPT/ADDED MENTION OF SHOWERS/VCTS IN THE TAFS AT KBLF AND KLWB AFTER MIDDAY...WITH VCSH/CB TO TAF SITES TO THE EAST AROUND KBCB EARLY THIS AFTERNOON...AND DURING THE MID/LATE AFTERNOON HOURS AT KROA/KLYH. SINCE APPEARS MOST CONVECTION WILL STAY ACROSS CENTRAL AND WESTERN AREAS WONT INCLUDE AT KDAN THIS AFTERNOON BUT ADD IN A VCTS/CB MENTION THIS EVENING AS THE BROKEN BAND OF STORMS SHIFTS SOUTH PER THE LATEST LOCAL WRF SOLUTION. SHOWERS AND STORMS MAY LINGER ACROSS THE SOUTHERN TIER OF THE REGION INTO LATE THIS EVENING BEFORE FINALLY FADING OUT AFTER MIDNIGHT FOR THE MOST PART. SINCE LOW CONFIDENCE IN HOW MUCH CONVECTION MAY STILL BE AROUND OUTSIDE OF THE KDAN VICINITY...LEAVING OUT ADDED SHRA/TSRA ELSW THIS EVENING FOR NOW. HOWEVER ONCE STORMS FADE...VERY MOIST CONDITIONS UNDER LIGHT WINDS LOOK TO COMBINE WITH SOME CLEARING TO PROMOTE DENSE FOG ESPCLY IN SPOTS THAT RECEIVED HEAVY RAIN EARLIER IN THE DAY. THUS APPEARS HIGH CONFIDENCE IN AT LEAST A PERIOD OF MVFR AT MOST TAF SITES THAT GET A SHRA AND IFR OR WORSE IN VALLEY LOCATIONS LIKE KLWB AND KBCB. THE FRONT WEAKENS AND STALLS ACROSS THE REGION ON FRIDAY AND WITH FAIRLY DEEP EAST WINDS...THERE IS A CHANCE OF SHOWERS AND STORMS ESPCLY ALONG THE BLUE RIDGE FRIDAY...WITH MVFR TO IFR CEILINGS ALONG AND EAST OF THE MOUNTAINS. RAIN CHANCES APPEAR LOWER FOR SATURDAY INTO SATURDAY NIGHT...BUT DEPEND UPON THE EVENTUAL TRACK OF TROPICAL CYCLONE IRENE. EXPECT A RETURN TO VFR IN THE WAKE OF IRENE LATER SUNDAY INTO MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH/JJ SHORT TERM...RCS LONG TERM...JJ/RCS AVIATION...AMS/JH/PH
Hazardous weather outlook, Aug 25, 7:38 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 738 AM EDT THU AUG 25 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-261145- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 738 AM EDT THU AUG 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE STORMS PRODUCING DAMAGING WINDS AND HAIL WILL BE POSSIBLE INTO THIS EVENING. LOCALLY VERY HEAVY RAINFALL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 25, 1:54 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 154 PM EDT THU AUG 25 2011 VAZ019-020-024-WVZ045-251845- ALLEGHANY VA-BATH VA-GREENBRIER WV-ROCKBRIDGE VA- 154 PM EDT THU AUG 25 2011 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...GREENBRIER AND ROCKBRIDGE COUNTIES... AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF RENICK...MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR ALVON AROUND 200 PM...NEOLA AROUND 205 PM... NATURAL WELL AROUND 220 PM...CALLISON...CARLOOVER...BACOVA JUNCTION...AND LAKE MOOMAW AROUND 225 PM...INGALLS FIELD...HOT SPRINGS AND AND BACOVA JUNCTION AROUND 230 PM. LAT...LON 3812 7958 3788 7953 3781 8038 3799 8041 JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:54 PM EDT | Special Weather Statement | RNK | Bath | 51 min |
| Aug 25, 2:45 PM EDT | Special Weather Statement | RNK | Roanoke | 30 min |
| Aug 25, 2:46 PM EDT | Special Weather Statement | RNK | Botetourt | 29 min |
| Aug 25, 3:00 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista, City of Lexington, City of Lynchburg | 45 min |
| Aug 25, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 57 min |
| Aug 25, 3:10 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 65 min |
| Aug 25, 3:28 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke | 47 min |
| Aug 25, 4:19 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, City of Lynchburg | 56 min |
| Aug 25, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 67 min |
| Aug 25, 4:29 PM EDT | Special Weather Statement | RNK | Franklin | 46 min |
| Aug 25, 4:51 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 39 min |
| Aug 25, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 30 min |
| Aug 25, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 43 min |
| Aug 25, 5:35 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 40 min |
| Aug 25, 6:13 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Aug 25, 6:19 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 26 min |
| Aug 25, 6:27 PM EDT | Special Weather Statement | RNK | Bedford | 48 min |
| Aug 25, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 46 min |
| Aug 25, 7:06 PM EDT | Special Weather Statement | RNK | Carroll | 39 min |
| Aug 25, 7:31 PM EDT | Special Weather Statement | RNK | Campbell | 44 min |
| Aug 25, 7:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 47 min |
| Aug 25, 7:57 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.